Depression Causes, Symptoms & Treatment
DEPRESSION is CAUSED by lack of your brain's happy chemicals. It is different from grief or disappointment which happens for a clear logical reason and resolves. With depression there is often no clear relationship to life circumstances e.g. many famous persons who have everything going in their favor still commit suicide because of depression.
Having stressful life events, poor human bonds, and/or physically painful illnesses can all precipitate or worsen depression.
The feelings we have about life come from chemicals in our brains. But different people make different levels of these substances than others. People who get depressed appear to produce insufficient amounts of these "happy" chemicals.
The SYMPTOMS of DEPRESSION are:
- Loss of interest in life.
- Lack of appetite to the point of weight loss.
- Feelings of worthlessness.
- Slow activity, unable to get things done.
- Suicidal thoughts.
- Insomnia or sleeping all the time.
These symptoms are severe enough to interfere in the person's ability to function at work, and maintain relationships.
The TREATMENT OF DEPRESSION is as simple as replacing the 'happy' brain chemicals that are low. This is done through drugs which raise the level of these chemicals in your brain like Prosac, Zoloft, Celexa, Paxil and many others.
St. John's Wort has been found to be an effective natural herb to do this and can successfully be used in mild depression.
In complicated cases clinicians will also recommend visits to a psychotherapist where discussions and mental exercises are used as part of treatment. Cognitive Behavioral Therapy which teaches thinking about maladaptive thinking can be as effective as medication in some individuals.
Unfortunately depression tends to be treatable, not curable for some people. Most however, need pharmacological help to get them through a rough period after which they may not need it again. That is to say, once you stop the tablets it can come back. If symptom free for a year it is recommended to try slowly coming off your meds and see if you still need them.
Never try to suddenly stop your meds. This sends your nervous system into shock making you nauseaus, irritable, tingly e.t.c. These meds need to be gradually tapered.
When starting these meds do not expect any noticeable difference for the first 4 weeks of treatment as they gradually build up in your system.